Alert archive / Georgia / Special Weather Statements in 2021

Special Weather Statement, NWS Atlanta, GA

August 13, 2021Chattooga County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 13, 2021, 1:08 PM EDT for Chattooga County, Georgia. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 1:08 PM EDT (17:08 UTC)
Expired
Aug 13, 2021, 1:45 PM EDT
In force
37 min
Issued by
NWS Atlanta, GA
Hail
0.25 in
Wind
40

County Chattooga County, GA

The radar

The Northeast Alabama radar (KHTX), 69 km from the middle of the area, began a volume at 17:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 5.1 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 753 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
753 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

844 
WWUS82 KFFC 131708
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
108 PM EDT Fri Aug 13 2021
 
GAZ001-002-011-131745-
Chattooga GA-Walker GA-Dade GA-
108 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN WALKER,
SOUTH CENTRAL DADE AND NORTHWESTERN CHATTOOGA COUNTIES THROUGH 145 PM
EDT...

At 108 PM EDT...a strong thunderstorm was near Center Post, or 10
miles northwest of Summerville...moving southwest at 10 mph.

HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to 
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light...unsecured objects.

Some locations in the path of this storm include
Center Post and Cloudland. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3472 8547 3471 8537 3464 8530 3455 8533
      3450 8539 3451 8551 3467 8554
TIME...MOT...LOC 1708Z 033DEG 9KT 3460 8545 

MAX HAIL SIZE...0.25IN
MAX WIND GUST...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 13, 11:33 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 13, 11:33 AM EDT, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
1133 AM EDT Fri Aug 13 2021

.UPDATE...

No significant changes to this mornings forecast. A few
thunderstorms are beginning to flare up along a weak boundary in
far NW Georgia but wider coverage is still not anticipated until
later this afternoon.

&&

.PREV DISCUSSION... /Issued 748 AM EDT Fri Aug 13 2021/

UPDATE...

Updated for the 12Z Aviation Discussion.

PREV DISCUSSION... /Issued 449 AM EDT Fri Aug 13 2021/

.Morning Area Forecast Discussion for Aug 13...

SHORT TERM /Today through Saturday/...

As the short term period begins, upper level high pressure will
remain positioned just offshore of the mid-Atlantic coast, and will
continue to be the main driver of the weather pattern today.
Moisture advection will continue on the western periphery of the
associated surface high pressure system, keeping dewpoints in the
low to mid 70s and precipitable water values between 1.6 and 2
inches across much of north and central Georgia through the period.
Showers and thunderstorms that lingered into the overnight hours
have diminished. Considering this precipitation after sunset and
light and variable winds, there is a chance for patchy fog to
develop during the early morning hours. Fog has not been observed
near the metro Atlanta area at this time, but this area will need to
be monitored for fog development, as it was here that the most
rainfall occurred after sunset. Any fog that develops should
dissipate by mid-morning.

With weak upper level flow over the southeastern CONUS, not much is
expected in terms of forcing today. In spite of this, warm
temperatures, with highs reaching into the low to mid 90s, and ample
moisture will contribute to strong instability this afternoon, with
SBCAPE values exceeding 2500 J/kg. This will allow for the
development of diurnally driven thunderstorms once again during the
afternoon and evening, with chance PoPs forecast across the majority
of north and central Georgia. While an organized risk for severe
thunderstorms is not anticipated, there is still an chance that a
few storms could become strong to severe, capable of producing gusty
winds, frequent lightning, and locally heavy rainfall. With ample
moisture across the region, precipitation could also persist into
the overnight hours once again.

On Saturday, an elongated frontal boundary associated with a broad
upper trough swinging eastward into New England will gradually
propagate southward into the Tennessee Valley and towards north
Georgia throughout the day. While scattered thunderstorms are once
again expected to be diurnally-driven on Saturday, broad forcing
ahead of this front will serve to focus higher PoPs across far north
Georgia. As a result, likely PoPs are being carried roughly north of
the I-85 corridor and chance PoPs are being carried to the south.
Considering the high temperatures in the low to mid 90s and
dewpoints in the low to mid 70s each day, heat indices are once
again expected to peak in the low 100s during the afternoon hours in
central and portions of north Georgia each afternoon. Heat indices
are anticipated to remain outside of Heat Advisory criteria, but
will continue to be monitored.

King

LONG TERM /Saturday Night through Thursday/...

Long term picks up on Saturday night where a stalled front is
expected to be in place near or just north of the state, with the
actual position likely dictated by potential ongoing convection near
it. Copious moisture will be in place, with PWATs in the 1.75-2"
range, and additional moisture will be moving in as Tropical
Depression Fred begins making its way up the Florida coastline. Some
models, including hi-res guidance which extends that far, have shown
the possibility of a decent bit of convection firing across portions
of Georgia late evening into the overnight Saturday along the
convergence of this front/pre-frontal trough. Have added in at least
slight chance PoPs over most of the state with chance PoPs across
the mountains as a result. This will need to be monitored closely
given the convergence in this very tropical airmass, as these types
of rainfall events can over perform compared to model output.

Going forward, Fred is expected to move into a weakness around the
Atlantic ridge steering it as it passes just west of Florida. A weak
upper level PV anomaly will be in place over the midwest that will
help to continue to guide it to the north into or very near the CWA
and away. While Fred will likely impact us directly, the overall
threats remain low at this time, with the largest concern being
rainfall. Guidance does not show any substantial strengthening of
the system before landfall as it will be fighting shear through most
of the journey here. As for rainfall, there is a lot of uncertainty
around just how much we could get. Ensemble spread is still quite
large, and even the operational models have seen some substantial
run to run shifts. Much of it will be dependent on just how much of
the core is still intact and how much strengthening Fred undergoes
as it moves through the Gulf, where shear should weaken a bit.
Still, plenty of moisture, plus interactions with a frontal boundary
still expected to be in place near or just north of the CWA, on top
of frictional convergence around the storm itself should yield
tropical rainfall no matter what. The forward speed of the system
will be rather slow as well, adding to the potential. Current
rainfall totals are expected to be in the 2-4" range with locally
higher amounts possible, but continue to monitor the forecast as
this may change, and higher amounts are certainly possible.

Even after this system passes our tropical airmass remains in
place. We may get several more days of widespread afternoon
thunderstorms that will be primarily diurnal in nature, but could
exacerbate any flooding issues across the area. Beyond Friday of
next week, uncertainty is high and may be dependent on how the
ridge out west breaks down and just where the current Invest 95L
tracks and develops.

Lusk/Hochstatter

AVIATION...
12Z Update...
In spite of patchy fog with visibilities between 3-5 SM in
portions of north and east Georgia, conditions are VFR at all TAF
sites to start the morning. VFR conditions are expected to persist
throughout the day, with a SCT cu field developing between 035-050
by 15Z. Scattered SHRA/TSRA is forecast to develop this
afternoon, with the best coverage in the late afternoon and early
evening. A TEMPO for TSRA has been introduced for 20-24Z. Winds
will be W to NW at 3-5 kts today before becoming light and
variable once again overnight.

//ATL Confidence...12Z Update...
Medium confidence on precipitation coverage and timing.
High confidence on all other elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          94  73  93  72 /  20  20  50  30
Atlanta         91  74  92  72 /  30  30  60  40
Blairsville     86  66  86  66 /  40  40  70  40
Cartersville    92  71  93  71 /  30  30  60  40
Columbus        93  74  93  73 /  40  30  50  30
Gainesville     91  73  91  71 /  30  30  60  40
Macon           95  72  94  73 /  30  20  40  20
Rome            95  73  93  72 /  30  30  70  40
Peachtree City  92  72  92  71 /  30  30  50  30
Vidalia         93  74  92  74 /  20  20  40  20

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...King
LONG TERM....Lusk
AVIATION...King
Hazardous weather outlook, Aug 13, 5:23 AM EDT, 7 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
523 AM EDT Fri Aug 13 2021

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-140930-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
523 AM EDT Fri Aug 13 2021

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Today and Tonight...

Scattered thunderstorms are expected this afternoon and evening
throughout north and central Georgia. A few storms may become
strong to severe, capable of producing isolated damaging wind
gusts, frequent lightning, and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered to numerous thunderstorms will be possible each day
Saturday through Thursday, with the highest chances during the
afternoons and evenings. The primary hazards with any thunderstorm
will be heavy rain, gusty winds and lightning. Although widespread
severe weather is not expected at this time, an isolated severe
storm cannot be ruled out with damaging winds as the main threat.

Although much uncertainty still remains, it is likely that a tropical
low will impact the southeastern U.S., including portions of central
and north Georgia, early next week. Please continue to monitor the
forecast for further developments.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Aug 13, 1:08 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
108 PM EDT Fri Aug 13 2021

GAZ001-002-011-131745-
Chattooga GA-Walker GA-Dade GA-
108 PM EDT Fri Aug 13 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN WALKER,
SOUTH CENTRAL DADE AND NORTHWESTERN CHATTOOGA COUNTIES THROUGH 145 PM
EDT...

At 108 PM EDT...a strong thunderstorm was near Center Post, or 10
miles northwest of Summerville...moving southwest at 10 mph.

HAZARD...Up to 40 mph wind...pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light...unsecured objects.

Some locations in the path of this storm include
Center Post and Cloudland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning.

LAT...LON 3472 8547 3471 8537 3464 8530 3455 8533
      3450 8539 3451 8551 3467 8554
TIME...MOT...LOC 1708Z 033DEG 9KT 3460 8545

MAX HAIL SIZE...0.25IN
MAX WIND GUST...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 8:59 PM EDTSpecial Weather StatementFFCPike31 min
Aug 12, 9:28 PM EDTSpecial Weather StatementFFCPike32 min
Aug 12, 9:30 PM EDTSpecial Weather StatementFFCClayton30 min
Aug 12, 9:33 PM EDTSpecial Weather StatementFFCRockdale27 min
Aug 12, 9:49 PM EDTSpecial Weather StatementFFCTroup41 min
Aug 12, 9:55 PM EDTSpecial Weather StatementFFCDeKalb35 min
Aug 12, 10:00 PM EDTSpecial Weather StatementFFCClayton, Fayette30 min
Aug 12, 10:40 PM EDTSpecial Weather StatementFFCCarroll35 min
Aug 12, 10:51 PM EDTSpecial Weather StatementFFCFulton24 min
Aug 12, 11:49 PM EDTSpecial Weather StatementFFCFulton26 min
Aug 13, 12:15 AM EDTSpecial Weather StatementFFCCobb30 min
Aug 13, 2:17 PM EDTSpecial Weather StatementFFCChattooga28 min
Aug 13, 3:49 PM EDTSpecial Weather StatementFFCDodge26 min
Aug 13, 3:59 PM EDTSpecial Weather StatementFFCWilcox31 min
Aug 13, 5:05 PM EDTSpecial Weather StatementFFCTelfair25 min
Aug 13, 5:27 PM EDTSpecial Weather StatementFFCTelfair33 min

Nearby

Special Weather Statements in Georgia, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.